Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


KS Chemo Exhausted
Sep 2, 2004

Hi- I have recently started my Second Round of 6 doses of Doxil to treat my KS. The first time I had the chemotherapy, it actually gave me terrible insomnia, however, this time, I am always exhausted, sleeping on average 12 or more hours a day, and just generally very fatigued. I have not done anything different in lifestyle, diet or otherwise (ie: no med changes either) Do you have any ideas on why & any suggestions to combat it? It really is effecting my life on a daily basis (not that HIV doesn't anyways) but I would just like to get a little more normal feeling - Thanks!

Response from Dr. Frascino

Hello,

Doxil can be a remarkably effective drug in treating AIDS-related Kaposi sarcoma. However, like many drugs used to treat tumors, it can have a variety of significant side effects, including anemia (decreased red blood cells), neutropenia (decreased white blood cells), and thrombocytopenia (decreased platelets). In addition, it can be associated with a variety of other side effects nausea, hair loss, fever and asthenia (weakness).

It is indeed possible that your second course of Doxil is resulting in some of these well known side effects for instance, anemia. Anemia can be associated with fatigue, as well as with a variety of other symptoms rapid heart beat, headaches, exercise intolerance, shortness of breath, etc. A simple blood test is all that's needed to make the diagnosis of anemia. If you are anemic, Procrit (Epoetin alfa) works like a charm. It stimulates the body to produce additional new red blood cells. Procrit is easily self-injected once per week and has minimal side effects and no significant drug interactions. It may take six to eight weeks to kick in, so don't hesitate to get started right away if you are anemic.

You can check the archives of this forum for other common causes of fatigue. Write back with additional information if you are still having difficulty pinpointing the causes of your exhaustion.

Good luck.

Dr. Bob


Previous
NYCSteve
Next
Procrit not working????

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement